You are here:

Hair Loss/Birth Control / Hair Loss

Advertisement


Question
QUESTION: Hello! I'm a 26 year old female. Neither side of my family has had any kind of hair loss, males or females going back over 100 years.

This past year I started and stopped two different birth control pills which did not agree with me. (too many side effects).

Upon stopping each pill, I noticed a dramatic loss of hair. I stopped the last pill in May of this year, the shedding started insidiously around the end of July and continued until the end of september/early october. I'm now down to about 70 hairs a day which I see is normal, it may be a little more on wash days.

Does this sound like Telogen effluvium? The hair has been lost from all over, although it does seem thinner closer to my hairline, but it has always been thinner there since I was a child. My hair has dramatically thinned all over.

Is it likely I will recover from this? I see some hair growing back now, but not all of it. Will it happen gradually?

My dermatologist stated he believed it was probably telogen effluvium, as did my OBGYN.

Also, as a side note, when my mother was younger, she lost her  hair when her dad died. It grew back in a year or more. She's in her 50's now and has a head full of hair, and that never happened to her again.


I'm completely distressed over this. Thank you for your help!

ANSWER: The shed you experienced after stopping your OCP is  normal TE which happens to many women with ANY OCP. The change of hormone stimulation of the hairs with discontinuation of one of the OCPs results in a change of growth cycles and many more hairs stop their active Anagen Phase and switch off with a new hair starting back in the same follicle about 4 months later. If you did this twice you may well feel your hair is less dense. It may take you a year or two to feel the increased density since hairs only grow 1/2 inch per month.  Don't worry. Be patient, with no bald genes in your family you should expect good density in a year.

---------- FOLLOW-UP ----------

QUESTION: Thank you for your help ! The Internet is filled with horror stories and not much success. I've visited two derms here and one told me not to worry, that it would grow back. And the other stated it was probably genetic and dismissed me. My mother has thin hair, but not THINNING. He didn't really listen to what I was telling him.

two more follow up questions, if I may:

I have a pretty oily scalp, is this a huge issue with regrouping hair After TE? I've always had this my entire life and it was never an issue before, but Id like to be certain.

Also, because I've had seemingly two bouts of TE after stopping two pills in a year, is it normal to assume some areas of yhe scalp would seem thinner than others ?

Thank you again for your help !

Answer
1. It is not an issue to have oily hair. As a matter of fact you could shampoo daily using Neutrogena Daily Control Shampoo with 1% Zinc P. and that may not only help with the oiliness but also with the hair loss.

2. If there is no  AGA in your family you can't inherit it.  I think you had a TE and it is normal for it to be a bit thinner on top than the sides. If it is a lot thinner then you may have some AGA which is showing up early but I bet most of it will grow back anyway in another six months.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.